Serotonin toxicity of serotonergic psychedelics

Psychopharmacology (Berl). 2022 Jun;239(6):1881-1891. doi: 10.1007/s00213-021-05876-x. Epub 2021 Jul 12.

Abstract

Rationale: In recent years, psychedelic substances with serotonergic mechanisms have accumulated substantial evidence that they may provide therapeutic benefits for people suffering with psychiatric symptoms. Psychiatric disorders targeted by these psychedelic-assisted therapies are managed with serotonergic drugs like selective serotonin reuptake inhibitors (SSRIs) as the current standard of care, so it is important to evaluate the potential risks of drug-drug interactions and serotonin toxicity (ST) between these agents.

Objectives: A critical evaluation of the scientific literature is necessary to delineate the risks of ST when combining psychedelics with available serotonergic pharmacotherapy options. This review article describes signs and symptoms of ST, characterizes mechanisms of ST risk, summarizes what is known about serotonergic psychedelic drug interactions, and outlines potential management strategies.

Results: True ST typically occurs with a serotonergic drug overdose or in combinations in which a drug that can increase intrasynaptic serotonin is combined with a monoamine oxidase inhibitor (MAOI). Serotonergic psychotropics that do not contain MAOIs are low risk in combination with psychedelics that also do not contain MAOIs. Signs and symptoms warranting immediate medical attention include myoclonus, extreme and fluctuating vital signs, agitation or comatose mental state, muscle rigidity, pronounced hyperthermia (fever), and/or seizure activity.

Conclusions: Serotonin-related adverse reactions exist along a spectrum with serotonin syndrome being the most severe manifestations of ST. Due to varying serotonergic mechanisms of psychedelics and psychotropics, with varying propensities to increase intrasynaptic serotonin, some combinations may present a significant risk for serotonin toxicity (ST) while others are likely benign.

Keywords: Hallucinogen; MDMA; Monoamine oxidase inhibitor; Psilocybin; Psychedelic; Selective serotonin reuptake inhibitors; Serotonin syndrome; Serotonin toxicity.

Publication types

  • Review

MeSH terms

  • Hallucinogens* / toxicity
  • Humans
  • Monoamine Oxidase Inhibitors / adverse effects
  • Serotonin
  • Serotonin Agents / adverse effects
  • Serotonin Uptake Inhibitors / adverse effects

Substances

  • Hallucinogens
  • Monoamine Oxidase Inhibitors
  • Serotonin Agents
  • Serotonin Uptake Inhibitors
  • Serotonin